August 8th, 2016: Understanding and Remembrance Day for Severe Myalgic Encephalomyelitis
Jody Smith joins with other ME voices in honor of Understanding and Remembrance Day for Severe Myalgic Encephalomyelitis.
Discuss the article on the Forums.

Depression on Naltrexone

Discussion in 'General Treatment' started by Cheesus, Sep 5, 2016.

  1. Cheesus

    Cheesus Senior Member

    Messages:
    1,131
    Likes:
    4,587
    UK
    I am in a bit of a bind. Low dose naltrexone is by far the best thing to ever happen to my ME. It is the only thing I have ever used that simply works. The change since I have started taking it has been astonishing. However the good effects of the naltrexone appear to keep wearing off, and as a result I have to keep increasing the dose.

    As I do this is becoming apparent that the naltrexone is causing me depression. My mood is increasingly toxic. I have started once again to brood over long-lost relationships. I'm sick of the sight of parents. I don't want to talk to anyone. Yesterday I burst into tears after hearing something that wasn't even remotely sad.

    I have never had depression before. Now that my health is improving so much it is a surprise that I am experiencing it now. I can only attribute it to the naltrexone.

    What do others think of this?
     
  2. Sidereal

    Sidereal Senior Member

    Messages:
    3,066
    Likes:
    16,940
    Depression is a common side effect of naltrexone.
     
    Never Give Up likes this.
  3. Cheesus

    Cheesus Senior Member

    Messages:
    1,131
    Likes:
    4,587
    UK
    Yes, I had surmised that was the case. My concern here is really what I can do about it. Do you have any ideas?
     
  4. Sidereal

    Sidereal Senior Member

    Messages:
    3,066
    Likes:
    16,940
    Some people find it helpful to take it before bed in order to sleep through the phase when the mu opioid receptors are blocked and the mood bottoms out as a result. When do you take it?

    Personally, I couldn't make this drug work for me. It was great initially but then it caused total insomnia, agitation, mood issues, random crying etc. I had to take it first thing in the morning, otherwise I could not sleep at all. I gave up after a couple of months of tinkering.
     
  5. Cheesus

    Cheesus Senior Member

    Messages:
    1,131
    Likes:
    4,587
    UK
    I take it in the evening before bed, but for whatever reason it appears that the depression is daylong rather than confined to the period of time that the drug is initially active. I started on 0.5mg and moved up to 1mg at the beginning, but found I could not sleep a wink. So I moved back down and waited, and now I am up to 1.5mg with no sign of it affecting my sleep.

    I guess this is going to be a toss-up of whether or not I can handle the depression. I may try lowering the dose to see if I can still see the beneficial effects in my ME, and combine it with DLPA or something.

    I actually don't mind the random crying too much. It is cathartic. It's the foul mood that surrounds it which I can't handle. I could also do without thinking about my ex-girlfriend.
     
    Sidereal likes this.
  6. Sidereal

    Sidereal Senior Member

    Messages:
    3,066
    Likes:
    16,940
    Maybe you upped the dose too quickly. Perhaps going back down to a dose that doesn't cause depression and then titrating upwards veeeeery slowly would work. Some people dilute it in distilled water so they can go up in tiny increments like 0.1.

    DLPA makes me very agitated, FWIW.
     
  7. Cheesus

    Cheesus Senior Member

    Messages:
    1,131
    Likes:
    4,587
    UK
    Yes, I think you're right. I need to reassess the dose.

    DLPA used to make me really agitated, but I persevered with it for a long while and the agitation eventually disappeared. I can happily take it before bed now without any side effects. I will try adding that into the mix again to see what happens.
     
    Sidereal likes this.
  8. Snowdrop

    Snowdrop Rebel without a biscuit

    Messages:
    2,789
    Likes:
    9,133
    Toronto
    You could try pulsing the drug. Using it one week and then taking a break (or some other arrangement) perhaps that might help.
     
  9. Cheesus

    Cheesus Senior Member

    Messages:
    1,131
    Likes:
    4,587
    UK
    That is a good idea - thanks! Some experimentation is needed to find a good balance between depression and improvement.
     
    Snowdrop likes this.
  10. helen1

    helen1 Senior Member

    Messages:
    966
    Likes:
    1,337
    Canada
    I've read that often people find the depression lifts once the opiate blocking prompts your brain to produce more of its opiates. That's what's supposed to happen anyway.

    @Cheesus
     
  11. osisposis

    osisposis Senior Member

    Messages:
    389
    Likes:
    229
    :( I kind of fell like crying just reading this , I'm getting ready to start Naltrexone, I really don't need any added depression, are you all working through doctors as far as weither you take higher doses or lower? I'm pose to start at 1mg. witch may be to high for me given what others have reported, I'm very sensitive I was looking forward to the chance this was going to make me fell better, not worse :(
     
  12. Cheesus

    Cheesus Senior Member

    Messages:
    1,131
    Likes:
    4,587
    UK
    Yes, I had hoped that would be the case. I am getting the good feeling of the opiates and it is that which seems to be propelling me forwards as my nervous system is so much calmer, but there is a foul mood lurking behind it. It is definitely plausible that the naltrexone is not the cause. Things are changing a lot at the minute. There could be another cause.

    I'm sorry you've been put off by this thread. I would still suggest that you try it. It has done my ME a world of good, and I am not willing to give up on it. The positives still far outweigh the negatives, and I am getting some semblance of my independence back. However I do think that 1mg is a little high to start. I suggest you try 0.5mg instead.

    I'm not working with a doctor. My body is a much better judge of dosage than a doctor could ever be.
     
    osisposis likes this.
  13. osisposis

    osisposis Senior Member

    Messages:
    389
    Likes:
    229


     
    Cheesus likes this.
  14. JES

    JES Senior Member

    Messages:
    413
    Likes:
    653
    As well as the dosage, also the timing with this drug matters. You get the best opioid boosting effect from LDN by taking it at night. Since LDN at a standard dosage blocks opioid receptors for a couple of hours, some people tend to feel awful the following few hours after taking it. One way to circumvent this is to take the drug just before going to sleep, if possible.
     
    osisposis likes this.
  15. osisposis

    osisposis Senior Member

    Messages:
    389
    Likes:
    229

     
  16. Hip

    Hip Senior Member

    Messages:
    8,882
    Likes:
    13,120
    I found LDN worsened my anhedonia symptoms (anhedonia is a sub-symptom of depression), so I stopped taking it after a while. I did not notice any ME/CFS improvements on LDN, so stopping was no problem.


    Your mood changes sound like a combination of depression with increased emotional lability (also called emotional instability, or the pseudobulbar affect), a symptom found in the CCC. Random, unpredictable or unstable emotional responses or outbursts are characteristic of emotional lability.

    I find vitamin B2 100 mg helps with the emotional sensitivity symptoms of ME/CFS; it might I guess also help with the emotional lability.


    Sounds like you also have some irritability too, which creates the foul mood. Irritability is an ME/CFS symptom listed in the CDC CFS definition. I suffer a lot with this symptom, but fortunately I found very low dose amisulpride fixes 90% of the irritability and foul mood. Amisulpride also have a good antidepressant effect, I find.
     
    actup and Cheesus like this.
  17. Cheesus

    Cheesus Senior Member

    Messages:
    1,131
    Likes:
    4,587
    UK
    That is very helpful, thanks! I will look into those options.
     
  18. Mor

    Mor

    Messages:
    32
    Likes:
    7
    It's probably the LDN, but if it isnt, it may be simply that you now have something to lose? The thoughts of future normalcy, make you think like a normie; the unhappy feeling that comes from desire to gain what is yet outside your reach, and the fear of losing what is inside your reach.
     
    barbc56 likes this.
  19. Cheesus

    Cheesus Senior Member

    Messages:
    1,131
    Likes:
    4,587
    UK
    Yes I had wondered that. It has been quite a shock regaining touch with the outside world. I've been in stasis for years and now that it is thawing I have been exposed to all sorts of things that have been a bit strange and jarring.
     
  20. daisybell

    daisybell Senior Member

    Messages:
    1,564
    Likes:
    7,030
    New Zealand
    I think that if the LDN is doing something for you as it seems to be, then it is probably to be expected that your whole system is changing.... So although physically you feel a bit better, perhaps in your brain, the neurotransmitters have been thrown into disarray... (Perhaps a bit like when your thyroid levels change too quickly). I would hope that this symptom will settle as you find a better 'new normal'.
    Fingers crossed!
     

See more popular forum discussions.

Share This Page